North Carolina, 2018

Hail in North Carolina, June 15, 2018

June 15, 2018 · NWS ILM · 1 event in 1 county or zone

A cold front produced strong thunderstorms with small to medium size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front produced strong thunderstorms with small to medium size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 1:38 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 15, 1:38 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
238 PM EDT Fri Jun 15 2018

.SYNOPSIS...
Drier air will move into the area tonight in the wake of a cold
front. Seasonal conditions will persist this weekend with only a
small chance of thunderstorms. Heat and humidity will increase
next week with a better chance of showers and thunderstorms
toward the end of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM Friday...The synoptic cold front is dropping south
into our area now. It currently extends from roughly Darlington and
Dillon to Whiteville to just north of Wilmington. The seabreeze
boundary is poking its way onshore as well, ranging from 5-15 miles
from the coast. Visible satellite loops show a broad cyclonic
turning centered near Whiteville, indicative of low-level
convergence focusing in around the front. With large instability
around 3000 J/kg, the only factor inhibiting widespread convection
is modestly dry air between 850-500 mb that is eating up some of the
cumulus as they try to grow further.

I'm keeping forecast convective coverage in the 30-50 percent range
through this evening as it appears there will not be a sufficient
number of merging cold pools to create a forward-propagating MCS
type structure. The latest few HRRR runs are drier than the earlier
NMM/ARW WRF model runs which earlier had me thinking we might have
more widespread coverage.

The front should push south through Florence, Whiteville, and the
Cape Fear area this evening, Myrtle Beach and Georgetown overnight,
and should end up near or just north of Charleston by daybreak
Saturday. The ill-defined boundary should wash out during the day
Saturday as southeasterly seabreeze-enhanced winds develop across
the entire area. I've penciled in a 20 PoP for showers & t-storms
Saturday afternoon across Georgetown and the Pee Dee region where
the southeast winds will maintain 70+ dewpoints and sufficient
instability, again modulated by relatively dry air aloft.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...A mid level ridge will build to our west
during the period. This will generally favor rain-free conditions
through Sunday save for some very isolated convection just west of
the seabreeze. Low level flow will allow for some moisture recovery
at a gradual pace, and this could make for an interesting
possibility by Sunday night. Some guidance, the WRF in particular
show some nocturnal ridge-topping convection both nights. On
Saturday night this activity remains well to our north but on Sunday
night the operational WRF clobbers the local area pretty good. Given
that the ridge doesn't move much during the short term this trend
seems overdone.  Will add slight chance POPS at this time.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 245 PM Friday...The mid level pattern for the extended period
will feature a strong ridge basically centered overhead at
least for the first few days. Shortwave troughs emanating from
the main trough out west will eventually suppress the ridge to
the south. The main focus will be the warm temperatures where
highs and lows for that matter are expected to be some five to
ten degrees above normal. Certainly not an epic heat wave but
most likely the hottest spell we will have seen to date this
year. The hottest day at this point would appear to be Tuesday.
As for pops, slight chance will suffice for both Monday and
Tuesday as any activity will struggle to get going under
considerable capping from the ridge. Pops gradually increase
Wednesday through Friday as the environment becomes more
conducive for convection.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...VFR conditions ongoing at area terminals attm. For
the most part, expect VFR through much of the valid taf period.
However, there is a chance of showers and thunderstorms again
this afternoon into the evening. While the probability of a shower
or storm is too low for inclusion in the tafs presently, aviators
should be cognizant of the possibility of TEMPO MVFR or IFR
conditions near terminals due to showers and storms. Additionally,
there is the possibility of MVFR BR at terminals tonight in the
07 to 11Z window but confidence in this scenario is too low for
inclusion in the forecast attm. Winds will be variable across the area
today  and tonight as a front drops into the area. Speeds outside storms
should be less than 6 KT or so. Aft 12Z Sat, east winds around 5 KT
are expected.

Extended Outlook...Predominately VFR Saturday through Wednesday with
possible short duration MVFR/IFR fog or low stratus each morning.
Widely scattered afternoon thru early evening convection possible
Sat thru Sun becoming isolated Mon thru Wed.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 245 PM Friday...A weak cold front will make its way south
through Cape Fear this evening, the Grand Strand area overnight, and
should stall out between Charleston and Georgetown Saturday morning.
Scattered thunderstorms, some with gusty winds and frequent
lightning, will accompany the front's passage through early this
evening. Behind the front winds should turn easterly at 10 kt.
Saturday's seabreeze should help dissipate what's left of the front
as winds turn southeasterly across the entire area.

Seas currently around 2 feet are mainly in 9-second southeast swell.
Easterly winds will tend to build a little chop on top of that swell
for Saturday, with combined seas heights 2-3 feet.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...A light return flow of south to southwesterly
wind will be re-established by the start of the short term. These
winds will remain quite weak as they will not be caused by the
normal warm season Bermuda high that sprawls across the Western
Atlantic ocean but rather a smaller, weaker high just off the coast.
Similarly no big swell energy will be generated keeping seas rather
diminutive.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM Friday...Persistence is the key for the extended
coastal waters forecast. Southwest winds of 10-15 knots will
prevail through the period. Winds will probably lean a little
stronger later in the period as the Piedmont Trough becomes a
little more pronounced. Significant seas will be 1-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...TRA
Hazardous weather outlook, Jun 15, 2:22 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
322 PM EDT Fri Jun 15 2018

AMZ250-252-254-256-161000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon through
early this evening could produce wind gusts in excess of 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058-
059-161000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon through
early this evening could produce wind gusts of 40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values of 105 degrees are possible Tuesday through
Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-161000-
Inland New Hanover-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon could
produce wind gusts of 40 to 60 mph.

Minor coastal flooding is possible around midnight along the lower
Cape Fear River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-161000-
Coastal Pender-Coastal New Hanover-
322 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms this afternoon could
produce wind gusts of 40 to 60 mph.

Minor coastal flooding is possible during this evening's high tide.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jun 15, 1:18 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
218 PM EDT FRI JUN 15 2018

SCZ017-024-033-151845-
Marion SC-Marlboro SC-Dillon SC-
218 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DILLON...NORTHWESTERN
MARION AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 13 miles west of Dillon, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Latta, Sellers, Bingham, Floydale, Blue Brick, Brownsville and Oak
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7930 3414 7954 3418 7957 3421 7954
      3426 7956 3429 7960 3431 7966 3432 7966
      3436 7969 3437 7967 3439 7969 3440 7968
      3441 7970 3439 7972 3442 7972 3442 7973
      3452 7959
TIME...MOT...LOC 1818Z 317DEG 16KT 3441 7961

MBB
Special weather statement, Jun 15, 1:35 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
235 PM EDT FRI JUN 15 2018

NCZ105-106-151915-
Coastal Pender NC-Inland Pender NC-
235 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles northwest of Surf City, moving southeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Surf City, Topsail Beach, Woodside, Edgecomb and Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3437 7762 3438 7762 3438 7764 3460 7780
      3468 7766 3448 7758 3447 7757 3447 7756
      3446 7754 3446 7753 3445 7754 3444 7752
TIME...MOT...LOC 1835Z 323DEG 21KT 3460 7766

MBB
Special weather statement, Jun 15, 2:12 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
312 PM EDT FRI JUN 15 2018

SCZ054>056-058-151945-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
312 PM EDT FRI JUN 15 2018

...SPECIAL WEATHER STATEMENT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Socastee, moving southwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Myrtle Beach, Surfside Beach, Myrtle Beach Airport, Socastee, Garden
City, Murrells Inlet, Red Hill, Burgess, Bucksville, Bucksport,
Plantersville, Forestbrook, Yauhannah, Litchfield Beach and Waccamaw
Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 7929 3379 7898 3369 7888 3362 7896
      3356 7901 3354 7902 3349 7908 3346 7910
TIME...MOT...LOC 1911Z 044DEG 16KT 3368 7898

MBB

The radar

The Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brunswick

When
June 15, 2:44 PM EST to 2:46 PM EST
Where
Brunswick County, 1.34 mi ESE of Eliah
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -78.030

Quarter size hail was reported at the Magnolia Greens golf course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 759310.